- Research Article
- Open Access
On a delay population model with quadratic nonlinearity
Advances in Difference Equations volume 2012, Article number: 230 (2012)
A nonlinear delay differential equation with quadratic nonlinearity,
is considered, where and β are positive constants, are continuous functions such that , , , for any the inequality holds for at least one k, and is a continuous function satisfying the inequality for an . It is proved that the positive equilibrium is globally asymptotically stable without any further limitations on the parameters of this equation.
To include oscillation in population model systems, Hutchinson [, 1948] suggested the following delay logistic equation:
where is the population size at time t, is the intrinsic growth rate of the population, and is the carrying capacity of the population.
where α, and are positive constants, is considered in [, p.87]. Equation (1) can be viewed as one with quadratic nonlinearities of the unknown function x. For more work on the stability and boundedness of equations and systems related to (1), one can refer to [9–13].
In the monograph [, p.177], the author considers the following population model with quadratic nonlinearity:
where , , , and with the initial condition
where is a continuous function, and if .
As can simply be verified, equation (2) has a unique positive equilibrium , , where
Theorem 1 , Corollary 3.2.2, p.177]
The positive equilibrium K is a global attractor of problem (2), (3).
This result is different from almost all known results on the stability for nonlinear delay differential equations since there are no limitations on the parameters of equation (2). The proof of Theorem 1 is based on the method of Lyapunov-Krasovskii functionals.
Consider the nonautonomous equation with quadratic nonlinearity
where , , are continuous functions such that the inequalities are true for a , , and is a continuous function satisfying the inequality for an . We suppose also that for any the inequality holds for at least one k.
Together with (5), we consider an initial problem
where is a continuous function and if .
Moreover, it is easy to see that the constant K defined by (4) defines the unique positive equilibrium , of equation (5) as well.
In this paper, we prove that there exists a unique positive global solution to the problem (5), (6). Let us recall that a function continuous on and continuously differentiable on is called a global solution to the problem (5), (6) if it satisfies equation (5) on and initial condition (6). In addition to this, we prove that this solution is a bounded function isolated from zero. Finally, we will extend Theorem 1 to nonautonomous equation (5). Unfortunately, the construction of a Lyapunov-Krasovskii functional for autonomous equation (2) given in  to prove Theorem 1 is not applicable to nonautonomous equation (5). Therefore, we use another method based on a special quasi-linearization of a given nonlinear equation.
We will apply the following standard notions given in the definition below.
Definition 1 The equilibrium solution , of equation (5) is locally stable if, for any , there exists such that the inequality , implies , if , . If, in addition, for any such solution, , the equilibrium solution , of equation (5) is called locally asymptotically stable.
The equilibrium solution , of equation (5) is globally asymptotically stable if it is a global attractor for all solutions of equation (5) defined by all initial functions described by (6) and if it is also locally stable.
In this section, we employ a simple stability result to the following linear equation:
with bounded continuous functions
where , , and for any , the inequality holds for at least one k.
Lemma 1 Assume that there exists a constant such that
Then equation (7) is asymptotically stable.
This result has a long history. The first stability conditions of this kind were obtained by Krasovskii  for an equation with a single delay. A weaker result (a corollary of Lemma 1) is given in [, p.154]. Lemma 1 itself is a consequence of [, Corollary 3.13].
Theorem 2 A solution of problem (5), (6) is positive and global.
Proof Since , there exists a unique positive local solution of problem (5), (6). Suppose with is the maximum interval of existence of this problem and a point is such that , , and . Then . Directly from equation (5), we get
which is a contradiction.
Hence, , . If , the theorem is proved. Suppose . Then, by [, Corollary 3.1, p.45], either or .
Let . Then we have
Corollary 2.4 [, p.32] implies that , where y is a solution of the initial linear problem
Since every solution y of a linear delay differential equation is bounded on any finite interval, x is also bounded on the interval . We have a contradiction.
Suppose now . Then either x is a monotone decreasing function on for some or there exists a sequence such that
In the first case (without loss of generality, we assume that x is a monotone decreasing function for ), . Hence, x is a solution of (5), (6) on with and as above, we obtain a contradiction because
Consider now the second case. Then
Let . Then , hence
where for at least one k one has , and so . We have a contradiction. The theorem is proved. □
Theorem 3 For a solution x of problem (5), (6),
Proof Substituting , equation (5) takes the form
Consider the linear equation
by Lemma 1, equation (9) is asymptotically stable. Hence, the function y is bounded from above and consequently is the function x.
Suppose . Then either x is an eventually monotone decreasing function or there exists a sequence such that
In the first case (without loss of generality, we assume that x is a monotone decreasing function for ), there exists such that . Hence,
This is in contradiction to our assumption.
Consider now the second case. Then there exists a sufficiently large integer n such that . Hence,
We have a contradiction and the theorem is proved. □
In the following, when discussing the stability properties of solutions of equation (5), we will assume that initial conditions (6) hold.
Theorem 4 The positive equilibrium K of equation (5) is globally asymptotically stable.
Proof We have to prove that K is an attractor for all solutions of the equation and that it also is locally stable. To do this, it is sufficient to prove that the zero solution is an attractor for all solutions of equation (8) and that it also is locally stable.
Since , we can rewrite equation (10) as
By Theorem 3, there exist constants m, M, such that
For , we have
for a sufficiently small ,
We will now fix such λ. Suppose u is an arbitrary continuous function such that . By Lemma 1, all solutions of linear equation (11), where y is replaced by u, tend to zero. Then it is also true if . Hence, z as a solution of nonlinear equation (11) is a bounded function. Then
It means that the zero solution is a global attractor of equation (8). We need only to prove that this equation is locally stable. The linearized equation for (8) has the form
Remark 1 The proof of Theorem 4 provides not only global asymptotic stability of the positive equilibrium K, but also exponential estimation of the rate of convergence of solutions. Tracing the proof carefully, we have
where x is a fixed solution of equation (5), is a corresponding solution of equation (8) and is a corresponding solution of equation (11). Since is bounded and (12) holds, we state that for a given solution of equation (5), there exists a constant such that
where λ is a sufficiently small positive number satisfying and .
Conclusions, concluding remarks and open problems
It is well known that the positive equilibrium K of the delay logistic equation
is globally asymptotically stable if and locally asymptotically stable if . Thus, there is a gap between sufficient conditions for global and for local stabilities. One of the old problems is to show that local asymptotic stability implies global asymptotic stability for this equation. This problem also remains open for most of known nonlinear delayed equations in mathematical biology.
By Theorem 4, local and global stability conditions for equation (8) coincide since this equation is stable for all positive coefficients. It would be interesting to find other equations with such a property.
In the proof of Theorem 4, we applied the substitution with a small parameter . Such kind of substitutions are well known in the investigation of stability of linear equations. Maybe such a substitution is used here for a nonlinear equation for the first time.
The usefulness of asymptotic methods could be exploited to extend other powerful (deterministic) techniques such as the Laplace decomposition method or He’s polynomials to deal with difference-differential models (see references [19, 20] for instance).
Finally, we outline some open problems and topics for further research.
Study the oscillation properties of equation (5).
Extend Theorems 2-4 to the equation(14)
Prove the existence of a periodic solution for equation (14) with periodic functions , and study its local and global stability.
Study the existence, uniqueness, oscillation and stability properties of solutions of the following equations:
Hutchinson GE: Circular causal systems in ecology. Ann. N.Y. Acad. Sci. 1948–1950, 50: 221–240. 10.1111/j.1749-6632.1948.tb39854.x
Faria T: Asymptotic stability for delayed logistic type equations. Math. Comput. Model. 2006, 43(3–4):433–445.
Faria T, Liz E: Boundedness and asymptotic stability for delayed equations of logistic type. Proc. R. Soc. Edinb., Sect. A, Math. 2003, 133(5):1057–1073. 10.1017/S030821050000281X
Lisena B: Global attractivity in nonautonomous logistic equations with delay. Nonlinear Anal., Real World Appl. 2008, 9(1):53–63. 10.1016/j.nonrwa.2006.09.002
Muroya Y: Permanence, contractivity and global stability in logistic equations with general delays. J. Math. Anal. Appl. 2005, 302(2):389–401. 10.1016/j.jmaa.2004.02.050
Tang XH: Global attractivity for a delay logistic equation with instantaneous terms. Nonlinear Anal. 2004, 59(1–2):211–233.
Trofimchuk E, Trofimchuk S: Global stability in a regulated logistic growth model. Discrete Contin. Dyn. Syst., Ser. B 2005, 5(2):461–468.
Györi I, Ladas G: Oscillation Theory of Delay Differential Equations. 1991. Oxford Science Publications
Khusainov D, Agarwal RP, Davidov V: Stability and estimates for the convergence of solutions for systems involving quadratic terms with constant deviating arguments. Comput. Math. Appl. 1999, 38(11–12):141–149. 10.1016/S0898-1221(99)00293-X
Khusainov D, Ivanov A, Grytsay I: Stability of delay systems with quadratic nonlinearities. Nonlinear Dyn. Syst. Theory 2006, 6(2):159–169.
Kolmanovskii V, Myshkis A Mathematics and Its Applications 463. In Introduction to the Theory and Applications of Functional-Differential Equations. Kluwer Academic, Dordrecht; 1999.
Stević S: Globally bounded solutions of a system of nonlinear functional differential equations with iterated deviating argument. Appl. Math. Comput. 2012, 219: 2180–2185. 10.1016/j.amc.2012.08.063
Stević S: Unique existence of bounded continuous solutions on the real line of a class of nonlinear functional equations with complicated deviations. Appl. Math. Comput. 2012, 218: 7813–7817. 10.1016/j.amc.2012.01.050
Gopalsamy K Mathematics and Its Applications 74. In Stability and Oscillations in Delay Differential Equations of Population Dynamics. Kluwer Academic, Dordrecht; 1992.
Krasovskii NN: Stability of Motion, Applications of Lyapunov’s Second Method to Differential Systems and Equations with Delay. Stanford University Press, Stanford; 1963. Translated by J.L. Brenner
Hale J, Verduyn LS: Introduction to Functional Differential Equations. Springer, New York; 1993.
Berezansky L, Braverman E: New stability conditions for linear differential equations with several delays. Abstr. Appl. Anal. 2011., 2011: Article ID 178568. doi:10.1155/2011/178568
Agarwal RP, Berezansky L, Braverman E, Domoshnitsky A: Nonoscillation Theory of Functional Differential Equations with Applications. Springer, New York; 2012.
Hussain M, Khan M: Modified Laplace decomposition method. Appl. Math. Sci. (Ruse) 2010, 4(33–36):1769–1783.
Khan Y, Wu Q: Homotopy perturbation transform method for nonlinear equations using He’s polynomials. Comput. Math. Appl. 2011, 61(8):1963–1967. 10.1016/j.camwa.2010.08.022
Kowalczyk R, Forys U: Qualitative analysis on the initial value problem to the logistic equation with delay. Math. Comput. Model. 2002, 35(1–2):1–13. 10.1016/S0895-7177(01)00143-1
The second author was supported by Grant P201/10/1032 of the Czech Grant Agency (Prague). The third author was supported by the Operational Programme Research and Development for Innovations, No. CZ.1.05/2.1.00/03.0097, as an activity of the regional Centre AdMaS. The fourth author was supported by the Grant FEKT-S-11-2-921 of the Faculty of Electrical Engineering and Communication, Brno University of Technology. The authors would like to thank the referees for helpful suggestions incorporated into this paper.
The authors declare that they have no competing interests.
The authors have made the same contribution. All authors read and approved the final manuscript.